Tornadoes · United States · Kansas · 2013
EF0 tornado, Albert to Olmitz, Kansas, May 28, 2013
From Albert to Olmitz, this EF0 tornado ran 4.2 miles across Barton County on May 28, 2013, touching down at 6:37 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 28, 2013
- Touchdown
- 6:37 PM CDT (23:37 UTC)
- Lifted
- 6:44 PM CDT (23:44 UTC)
- On the ground
- 7 minutes
- Path length
- 4.2 miles (6.7 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Barton County
- Touchdown point
- 38.450, -99.010
- Lift-off point
- 38.487, -98.949
- Record number
- 1305281737-01
What the Weather Service recorded
A couple severe thunderstorms spawned 2 weak tornadoes and produced ping-pong ball to golfball-sized hail in Barton & Lincoln counties early in the evening.
A nearly stationary rope tornado was reported along the Rush/Barton county line. The tornado remained in the country and caused no damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a tornado watch, issued at 23:27 UTC and running to 01:47 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 23:27 UTC | 01:47 UTC | Tornado Watch | ICT |
| 23:41 UTC | 00:16 UTC | Tornado Warning | ICT |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:38 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at May 28, 2:53 PM CDT, 3 hours 44 minutes earlier.
Area forecast discussion, May 28, 2:53 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 253 PM CDT TUE MAY 28 2013 .SYNOPSIS... ISSUED AT 253 PM CDT TUE MAY 28 2013 IN THE UPPER LEVELS...A TROUGH EXTENDS FROM THE GREAT BASIN INTO THE DESERT SW WITH THE MAIN PIECE OF ENERGY DIVING SOUTHEAST ACROSS THE CENTRAL GREAT BASIN. THERE ARE SOME MORE MINOR IMPULSES AHEAD OF THE MEAN TROUGH THAT ARE LIFTING NORTHEAST FROM IA DOWN INTO WESTERN OK. AT THE SURFACE...A WEAK NEARLY STATIONARY BOUNDARY EXTENDS FROM CENTRAL IA INTO CENTRAL KS AND THEN INTO WESTERN OK AND MAY PROVIDE THE FOCUS FOR LATE AFTERNOON STORM DEVELOPMENT. && .SHORT TERM...(THIS EVENING THROUGH THU) ISSUED AT 253 PM CDT TUE MAY 28 2013 MUCH OF WHAT WILL HAPPEN THIS EVENING WILL BE DICTATED BY WHAT OCCURS ALONG THE QUASI-STATIONARY SURFACE BOUNDARY THIS AFTERNOON. STILL THINK THE BEST CONVECTIVE CHANCES WILL BE EARLY THIS EVENING OVER MAINLY CENTRAL KS AS THE SURFACE BOUNDARY LIFTS BACK TO THE WEST. HOWEVER...AT THIS POINT CONFIDENCE IS LOW ON HOW WIDESPREAD THE COVERAGE WILL BE. STILL FEEL THAT AFTER MIDNIGHT THE BETTER STORM COVERAGE WILL BE GENERALLY NORTHEAST OF THE FORECAST AREA. OBVIOUSLY ANY STORM THAT GOES UP THIS EVENING WILL HAVE A GOOD CHANCE TO BECOME SEVERE. SURFACE LOW PRESSURE IS EXPECTED TO DEEPEN OVER WESTERN KS ON WED AS AN UPPER WAVE APPROACHES FROM THE WEST. TO START THE DAY THE DRYLINE WILL BE OUT NEAR THE KS/CO BORDER BUT WILL MOVE OUT DURING THE AFTERNOON HOURS. CONFIDENCE IS HIGH THAT THE DRYLINE WILL STAY WELL WEST OF THE FORECAST AREA DURING THE DAY. THE BIG QUESTION WILL BE HOW MUCH ACTIVITY DEVELOPS ALONG THE DRYLINE OVER WESTERN KS. THE NAM WOULD SUGGEST VERY LIMITED DEVELOPMENT WHILE THE GFS HAS MUCH BETTER CONVERGENCE. EVEN WITH THE WAVE LIFTING OUT...BOTH THE NAM AND GFS HAVE MAINTAINED QUITE A BIT OF CAPPING...ESPECIALLY ALONG AND EAST OF HIGHWAY 14. WITH THE DRYLINE STAYING WEST OF THE FORECAST AREA AND CONFIDENCE LOW ON THE AMOUNT OF STORM COVERAGE ALONG IT...NOT ORALLY IMPRESSED WITH DAYTIME SURFACE CONVECTION ON WED...ESPECIALLY ALONG AND EAST OF I-135. THE BIGGER STORY ACROSS OUR FORECAST AREA WED MAYBE THE VERY STRONG SOUTH WINDS THAT WILL BE IN PLACE MOST OF THE DAY. WOULD NOT BE SURPRISED TO SEE SOME GUSTS APPROACHING 45 MPH OVER CENTRAL KS. STILL CONFIDENT THAT THE MORE WIDESPREAD STORM ACTIVITY WILL BE FOR WED NIGHT AS AN MCS DIVES SOUTHEAST ACROSS THE MAJORITY OF THE FORECAST AREA. BECOMING INCREASINGLY CONCERNED WITH SEVERE WX POTENTIAL ON THU...ESPECIALLY ALONG AND EAST OF THE KS TURNPIKE. THE WED NIGHT CONVECTION SHOULD PUSH THE BOUNDARY SOUTHEAST AND ALSO EXPECTING AN OUTFLOW BOUNDARY TO BE OVER SOUTHERN KS. MORE IMPORTANTLY BOTH THE GFS AND NAM FINALLY BRING A STRONG UPPER JET OVER SOUTH CENTRAL KS AND ESPECIALLY OK. THE WEST/NW ORIENTATION OF THIS JET WILL SETUP A PRIME SHEAR PROFILE FOR SUPERCELLS. IN ADDITION...WITH BACKING LOW LEVEL WINDS AS SUNSET APPROACHES...TORNADOES WILL ALSO BE POSSIBLE WITH ANY STORM THAT CAN REMAIN MORE ISOLATED. THE MAIN AREA OF CONCERN WOULD BE ALONG AND SOUTHEAST OF THE KS TURNPIKE. .LONG TERM...(FRIDAY THROUGH TUESDAY) ISSUED AT 253 PM CDT TUE MAY 28 2013 ANOTHER ACTIVE DAY IN THE SVR WX DEPARTMENT LOOKS TO BE ON TAP FOR FRI AS THE RICH LOW LEVEL MOISTURE REMAINS IN PLACE OVER EASTERN KS. IN ADDITION...A VERY STRONG JET WILL REMAIN THROUGH ALL OF KS PROVIDING GREAT SHEAR FOR SUPERCELLS. BY SAT AFTERNOON THE FRONT SHOULD FINALLY PUSH OUT OF THE FORECAST AREA ALLOWING SOME RELIEF FROM THE MUGGY CONDITIONS. PRECIP WILL REMAIN OUT OF THE FORECAST FOR SUN AND MON AS THE UPPER WAVE TRACKS OVER THE OHIO VALLEY. LAWSON && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1234 PM CDT TUE MAY 28 2013 LOW CLOUDS WILL BEGIN TO SCATTER OUT THIS AFTERNOON WITH GUSTY SOUTH WINDS PERSISTING. STORMS EXPECTED TO DEVELOP OVER WESTERN KANSAS AND PORTIONS OF CENTRAL THIS AFTERNOON AND MOVE EASTWARD TONIGHT. THIS ACTIVITY COULD AFFECT A FEW TAF SITES IN CENTRAL KANSAS TONIGHT...BUT COVERAGE IS NOT WIDESPREAD ENOUGH TO MENTION AT ANY SITE AT THIS TIME. OTHERWISE SOUTH WINDS WILL BEGIN TO REALLY INCREASE DURING THE DAY ON WEDNESDAY AS SURFACE PRESSURE GRADIENT TIGHTENS UP. JAKUB && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 69 79 67 82 / 20 20 60 40 HUTCHINSON 68 79 66 83 / 30 20 60 30 NEWTON 68 79 66 81 / 20 20 60 40 ELDORADO 69 79 66 80 / 20 10 70 50 WINFIELD-KWLD 69 79 67 81 / 10 10 60 40 RUSSELL 67 82 64 84 / 40 30 70 20 GREAT BEND 67 82 64 86 / 40 30 60 20 SALINA 69 81 65 81 / 30 20 70 40 MCPHERSON 68 80 66 82 / 30 20 60 40 COFFEYVILLE 70 81 69 78 / 10 10 60 60 CHANUTE 69 81 68 79 / 10 10 60 60 IOLA 69 81 67 79 / 10 10 60 70 PARSONS-KPPF 70 81 68 78 / 10 10 60 60 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 10 AM TO 8 PM CDT WEDNESDAY FOR KSZ032-033- 047>052-067>069-082-083-091>093. &&
Hazardous weather outlook, May 28, 4:17 PM CDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 417 PM CDT TUE MAY 28 2013 KSZ032-033-047>053-067>072-082-083-091>096-098>100-291900- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 417 PM CDT TUE MAY 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHEAST KANSAS FOR LATE THIS AFTERNOON AND EVENING. A FEW STRONG STORMS WITH HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND EVENING OVER CENTRAL KANSAS. LOCATIONS GENERALLY NORTH OF A HUTCHINSON TO NEWTON...TO COTTONWOOD FALLS LINE WILL HAVE THE BEST CHANCE FOR SEVERE THUNDERSTORMS. HAIL TO THE SIZE OF GOLF BALLS...DAMAGING WINDS IN EXCESS OF 60 MPH AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY VERY STRONG SOUTH WINDS WILL BE IN PLACE ACROSS MOST OF THE FORECAST AREA ON WEDNESDAY. PLEASE REFER TO THE LATEST WIND ADVISORY FOR ADDITIONAL DETAILS. SEVERE THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY AFTERNOON FOR LOCATIONS GENERALLY WEST OF INTERSTATE 135. HOWEVER...THE MORE WIDESPREAD STORM ACTIVITY WILL LIKELY ARRIVE WEDNESDAY NIGHT AS A LARGE COMPLEX OF STORMS DIVES SOUTHEAST. SEVERE STORMS WILL BE LIKELY ON THURSDAY FOR LOCATIONS ALONG AND SOUTHEAST OF THE KANSAS TURNPIKE. ANY STORM THAT DEVELOPS IN THIS AREA WILL LIKELY PRODUCE VERY LARGE HAIL. ANY STORM THAT CAN REMAIN MORE ISOLATED WILL ALSO HAVE THE POTENTIAL TO PRODUCE TORNADOES. SEVERE STORMS WILL REMAIN IN THE FORECAST FOR FRIDAY INTO FRIDAY NIGHT FOR MAINLY LOCATIONS SOUTHEAST OF THE KANSAS TURNPIKE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAYBE BE NEEDED LATE THIS AFTERNOON AND EVENING ACROSS MAINLY CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP LAWSON
In the hours before
Special weather statement, May 28, 4:15 PM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
415 PM CDT TUE MAY 28 2013
KSZ070-282145-
GREENWOOD-
415 PM CDT TUE MAY 28 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREENWOOD COUNTY...
AT 414 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 12 MILES WEST OF EUREKA...AND MOVING NORTHEAST
AT 40 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3767 9650 3782 9653 3788 9652 3811 9634
3787 9609
TIME...MOT...LOC 2116Z 228DEG 35KT 3781 9648Special weather statement, May 28, 4:36 PM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
436 PM CDT TUE MAY 28 2013
KSZ049-282200-
SALINE-
436 PM CDT TUE MAY 28 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SALINE COUNTY...
AT 435 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CULVER...OR 14 MILES NORTHWEST OF
SALINA...AND MOVING NORTHEAST AT 30 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3896 9760 3884 9773 3895 9793 3896 9792
3897 9776
TIME...MOT...LOC 2137Z 223DEG 25KT 3894 9782Special weather statement, May 28, 5:46 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
546 PM CDT TUE MAY 28 2013
KSZ047-282330-
BARTON-
546 PM CDT TUE MAY 28 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON COUNTY...
AT 544 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHEAST OF GREAT BEND...AND MOVING
NORTHEAST AT 25 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3865 9899 3862 9848 3858 9847 3856 9847
3856 9848 3843 9848 3826 9848 3826 9904
TIME...MOT...LOC 2246Z 216DEG 20KT 3842 9869Special weather statement, May 28, 6:06 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 606 PM CDT TUE MAY 28 2013 KSZ032-047-048-050-282330- BARTON-ELLSWORTH-RICE-RUSSELL- 606 PM CDT TUE MAY 28 2013 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BARTON...ELLSWORTH...RICE AND RUSSELL COUNTIES... AT 602 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ACROSS BARTON AND ELLSWORTH COUNTY...MOVING NORTHEAST AT 30 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3863 9904 3886 9821 3856 9805 3826 9903 TIME...MOT...LOC 2305Z 178DEG 28KT 3845 9885
Special weather statement, May 28, 6:27 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
627 PM CDT TUE MAY 28 2013
KSZ033-048-290000-
ELLSWORTH-LINCOLN-
627 PM CDT TUE MAY 28 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ELLSWORTH AND LINCOLN COUNTIES...
AT 626 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES NORTHEAST OF ELLSWORTH...OR NEAR
ELLSWORTH...AND MOVING NORTHEAST AT 35 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3899 9809 3876 9793 3872 9793 3852 9847
3882 9849
TIME...MOT...LOC 2327Z 236DEG 46KT 3881 9816Special weather statement, May 28, 6:29 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
629 PM CDT TUE MAY 28 2013
KSZ047-290000-
BARTON-
629 PM CDT TUE MAY 28 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON COUNTY...
AT 626 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ACROSS CENTRAL AND NORTHEAST BARTON
COUNTY...MOVING NORTHEAST AT 25 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
&&
LAT...LON 3866 9904 3870 9848 3863 9847 3844 9848
3833 9903
TIME...MOT...LOC 2329Z 194DEG 14KT 3855 9880The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 12:00Z
11.6 hours before the tornado, 112 km from the path. May 28, 2013.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -47036 J/kg
- Surface CAPE
- 117 J/kg
- Mixed-layer LCL
- 2913 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.0 K/km
Dodge City, (KDDC), 00:00Z
0.4 hours after it, 112 km from the path. May 29, 2013.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -82863 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 3879 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 7.7 K/km
The surface observations
Great_bend (GBD), 17 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 21:55 UTC | 95 | 57.2 | 250° 14 kt | 18 | 1001 | |
| 22:15 UTC | 96.8 | 55.4 | 190° 13 kt | 17 | 1000.7 | |
| 22:35 UTC | 91.4 | 62.6 | 190° 27 kt | 38 | 1000 | VCTS |
| 22:55 UTC | 80.6 | 66.2 | 180° 22 kt | 29 | 999.7 | TS |
| 23:15 UTC | 82.4 | 64.4 | 190° 15 kt | 24 | 1000 | TS |
| 23:35 UTC | 84.2 | 64.4 | 180° 16 kt | 23 | 1000.3 | |
| 23:55 UTC | 84.2 | 64.4 | 170° 19 kt | 24 | 1001 | |
| 00:15 UTC | 82.4 | 66.2 | 170° 18 kt | 30 | 1001.7 | |
| 00:35 UTC | 80.6 | 66.2 | 170° 26 kt | 35 | 1001 | |
| 00:55 UTC | 77 | 64.4 | 170° 24 kt | 30 | 1001 | |
| 01:15 UTC | 77 | 64.4 | 160° 24 kt | 33 | 1001.4 | |
| 01:35 UTC | 77 | 62.6 | 140° 21 kt | 31 | 1001.7 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dodge City radar (KDDC), 117 km away, was scanning. The volume nearest the touchdown began at 23:37 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:37 UTC | TORNADO | Albert | Barton, KS | GETTING MULTIPLE REPORTS OF ROPE TORNADOES NEAR OR JUST WEST OF ALBERT, NEAR THE BARTON-RUSH COUNTY LINE. |
| 23:40 UTC | TORNADO | 2 S Otis | Rush, KS | ROPE TORNADO REPORTED SOUTH OF OTIS. |
| 23:42 UTC | TORNADO | 7 W Great Bend | Barton, KS | |
| 00:55 UTC | HAIL 1 | Schoenchen | Ellis, KS | |
| 01:12 UTC | HAIL 1.5 | 1 N Victoria | Ellis, KS | THESE PING-PONG SIZE HAIL STONES WERE FOUND JUST NORTH OF VICTORIA OFF OF I-70 INTERSTATE. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2013 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of May 28, 2013
24 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 28 | 3:08 PM CDT | EF0 | Beaver, OK | 0.8 | 25 | |||
| May 28 | 3:29 PM CDT | EF0 | Beaver, OK | 1.8 | 25 | |||
| May 28 | 4:16 PM CDT | EF3 | Nemaha, KS | 4.4 | 900 | |||
| May 28 | 4:20 PM CDT | EF1 | Nemaha, KS | 0.0 | 50 | |||
| May 28 | 3:23 PM MDT | EF0 | Sioux, NE | 6.3 | 75 | |||
| May 28 | 4:45 PM CDT | EF1 | Nemaha, KS | 0.0 | 50 | |||
| May 28 | 4:05 PM MDT | EF0 | Box Butte, NE | 2.2 | 50 | |||
| May 28 | 5:33 PM CDT | EF0 | Ottawa, KS | 0.0 | 25 | |||
| May 28 | 5:45 PM CDT | EF3 | Ottawa, KS | 2.3 | 1,000 | |||
| May 28 | 7:35 PM EDT | EF1 | Erie, PA | 1.7 | 50 | 5 | $75,000 | |
| May 28 | 6:40 PM CDT | EF0 | Rush, KS | 0.6 | 75 | |||
| May 28 | 6:45 PM CDT | EF0 | Deaf Smith, TX | 2.1 | 75 | |||
| May 28 | 7:53 PM EDT | EF1 | Erie, PA | 17.8 | 150 | 2 | $300,000 | |
| May 28 | 6:13 PM MDT | EF1 | Bennett, SD | 0.1 | 20 | 1 | $100,000 | |
| May 28 | 8:47 PM EDT | EF0 | Shiawassee, MI | 0.7 | 60 | $30,000 | ||
| May 28 | 8:52 PM EDT | EF0 | Shiawassee, MI | 0.5 | 100 | $50,000 | ||
| May 28 | 9:01 PM EDT | EF1 | Genesee, MI | 2.3 | 400 | $100,000 | ||
| May 28 | 9:09 PM EDT | EF1 | Shiawassee, MI | 9.9 | 550 | $110,000 | ||
| May 28 | 8:18 PM CDT | EF0 | Grundy, IL | 1.9 | 20 | $5,000 | ||
| May 28 | 9:25 PM EDT | EF0 | Warren, PA | 2.8 | 50 | $10,000 | ||
| May 28 | 9:30 PM EDT | EF2 | Genesee, MI | 5.1 | 500 | $225,000 | ||
| May 28 | 9:54 PM EDT | EF2 | Genesee, MI | 4.6 | 300 | $350,000 | ||
| May 28 | 9:58 PM EDT | EF1 | Warren, PA | 4.2 | 100 | $2,000 | ||
| May 28 | 9:06 PM CDT | EF0 | Deaf Smith, TX | 2.1 | 150 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.